New Mexico, 2005

Hail in New Mexico, July 18, 2005

July 18, 2005 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 18, 1:15 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 1:15 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT MON JUL 18 2005

.DISCUSSION...MAIN FORECAST CHALLENGE WILL CONTINUE TO BE EXTENT AND
PLACEMENT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. LONG RANGE
FORECAST HIGHLY DEPENDENT ON TRACK OF REMAINS OF HURRICANE EMILY.

A SLOWER START TO CONVECTION THIS AFTERNOON AS ECHOES JUST STARTING
NOW OVER THE WRN AND CNTRL MOUNTAINS. MID LEVEL DRYING AS SEEN ON WV
SATELLITE...AND WARMING ALOFT AS WELL...HAS HELD UP INITIATION OF
STORMS SO FAR OVER THE W AND N. MEANWHILE LOW LEVELS ARE PLENTY MOIST
FROM THE RIO GRANDE VALLEY ON E. THE BACK DOOR COLD FRONT MOVED INTO
THE NE THIS AM BUT GROUND TO A HALT THIS PM. THE NE HAS STABILIZED A
BIT WITH LAPSE RATES ONLY AROUND 7 DEG C/KM IN THE 700 TO 500 MB
LAYER. HIGHER LAPSE RATES OUT W BUT LESS MOISTURE TO WORK WITH. THE
MIXED SIGNALS MAKE FOR A TOUGH CALL LATE THIS PM INTO TONIGHT ON
EXTENT OF CONVECTION. WITH A FEW MORE HOURS OF SUNSHINE AND HEATING
BELIEVE WE WILL GET MORE DEVELOPMENT OVER THE SW MOUNTAINS AS WELL AS
THE CNTRL MOUNTAIN CHAIN WITH MOVEMENT TO THE SW THIS EVE. COULD BE
ANOTHER ROUND OF STORMS FOR THE ABQ AREA. ALSO A DECENT SHOT AT
MODERATE E CANYON WINDS TONIGHT INTO THE RIO GRANDE VALLEY.

UPPER LEVEL HIGH CENTERED TO OUR W WILL STRENGTHEN AND BUILD E TO NE
THE NEXT COUPLE OF DAYS. THIS WILL CONTINUE TO LIMIT CONVECTION OVER
THE NW ZONES THROUGH WED. STEERING FLOW FROM NE TO SW WILL KEEP THE
CHANCES LOW IN THE E AND ESPECIALLY SE. MAIN FOCUS SHOULD CONTINUE
TO BE SW AND CNTRL MOUNTAINS AND ADJACENT E SLOPES...AND PERHAPS THE
RIO GRANDE VALLEY.

THE LONG RANGE FORECAST WILL DEPEND ON TRACK OF EMILY AND HOW MUCH
MOISTURE CAN GET DRAWN N INTO THE GREAT SW. MODELS NOW IN PRETTY GOOD
AGREEMENT ON TAKING UPPER HIGH OVER CO THU AND SHIFTING THE BULK OF
THE HIGH FARTHER E FRI INTO EARLY NEXT. THIS WOULD ALLOW FOR AT LEAST
THE POSSIBILITY OF TAPPING SOME MOISTURE FROM EMILY...WHICH WILL BE
CROSSING OLD MEXICO LATER THIS WEEK. ITS REMAINS MAY THEN GET DRAWN
N AND NE AROUND THE UPPER LEVEL HIGH BY THE WEEKEND. THUS WILL BEGIN
TO INTRODUCE SOME CHANCE POPS IN THE SW MOUNTAINS ON FRI...THE WRN
MOUNTAINS ON SAT...THEN THE WRN AND NRN MOUNTAINS ON SUN AND MON.
THIS LINES UP REASONABLY WELL WITH SURROUNDING OFFICES AS WELL. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62 101  62 102 /   0   0   0   0
GALLUP..........................  54  95  54  96 /   0   0   0   0
GRANTS..........................  55  94  56  95 /  20  10  10  10
GLENWOOD........................  60 100  61 101 /  20  20  20  10
CHAMA...........................  45  88  46  90 /  20  10  10  10
LOS ALAMOS......................  56  90  59  92 /  30  10  10  10
RED RIVER.......................  43  80  44  82 /  30  20  10  20
TAOS............................  52  91  54  92 /  30  10  10  10
SANTA FE........................  55  90  59  93 /  30  10  10  10
SANTA FE AIRPORT................  57  93  60  95 /  30  10  10  10
ESPANOLA........................  56  97  58  98 /  30  10  10  10
ALBUQUERQUE HEIGHTS.............  69  96  70  98 /  30  10  10  10
ALBUQUERQUE VALLEY..............  64  97  65  98 /  30  10  10  10
ALBUQUERQUE FOOTHILLS...........  65  95  66  96 /  30  10  10  10
ALBUQUERQUE WEST MESA...........  67  98  67  99 /  30  10  10  10
SOCORRO.........................  65  98  66  99 /  20  20  10  10
SANDIA PARK/CEDAR CREST.........  57  88  57  89 /  30  20  10  20
MORIARTY/ESTANCIA...............  54  92  55  93 /  30  20  20  20
CARRIZOZO.......................  61  95  63  95 /  20  20  20  10
RUIDOSO.........................  55  87  56  86 /  20  20  20  20
RATON...........................  54  92  55  92 /  30  10  20  10
LAS VEGAS.......................  54  89  56  89 /  30  10  20  10
ROY.............................  60  91  62  92 /  20  10  10   0
CLAYTON.........................  62  94  64  95 /  20  10  10   0
SANTA ROSA......................  61  96  63  97 /  20  10  10   0
TUCUMCARI.......................  67  98  68  99 /  10  10  10   0
FORT SUMNER.....................  65  97  66  97 /  20  10  10   0
CLOVIS..........................  65  96  66  97 /  10  10  10   0
PORTALES........................  65  97  65  98 /  10  10  10   0
ROSWELL.........................  70  98  70  98 /  10  10  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Jul 18, 5:00 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 18 2005

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE CENTRAL
MOUNTAINS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS WITH HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

DAILY FLUCTUATIONS IN THUNDERSTORM COVERAGE IS EXPECTED THROUGH THE
REST OF THE WEEK BUT NO ONE DAY STANDS OUT AS FAR AS SEVERE
POTENTIAL. THUS NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME...HOWEVER WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE
LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

50

In the hours before

Special weather statement, Jul 18, 3:58 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
458 PM MDT MON JUL 18 2005

NMZ015-182330-
LOWER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING THROUGH EASTERN SOCORRO COUNTY...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES SOUTHWEST OF BINGHAM.
MOVEMENT WAS WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SOCORRO
COUNTY INCLUDING THE WHITE SANDS MISSILE RANGE AND HIGHWAY 380.

DPORTER
Special weather statement, Jul 18, 4:04 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
504 PM MDT MON JUL 18 2005

NMZ005-182330-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST COLFAX COUNTY...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 24 MILES SOUTHWEST OF COKEDALE.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
COLFAX COUNTY ALONG THE COLORADO BORDER INCLUDING VERMEJO PARK AND
MARYS LAKE.

DPORTER
Special weather statement, Jul 18, 4:49 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT MON JUL 18 2005

NMZ004-190015-
SANGRE DE CRISTO MOUNTAINS-

...STRONG THUNDERSTORM MOVING ALONG TAOS AND COLFAX COUNTY LINE...

AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ELIZABETHTOWN. MOVEMENT
WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGEL FIRE AND EAGLE
NEST.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

DPORTER

The radar

The Albuquerque radar (KABX), 208 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Colfax

When
July 18, 5:20 PM MST
Where
Colfax County, 1 mi S of Eagle Nest
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.533, -105.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456383.